Pharmacist Catch of the Month

Pharmacy Times, Volume 0, 0

Too Much Cough MedicineA surgical intensive nursing unitpatient who was transferred from a medicalfloor caught the attention of one ofour rounding pharmacists. The pharmacistreviewed the patient's medicationadministration record on rounds and discoveredthat he had been on Tessalon(benzonatate) 100 mg every 8 hours formore than a month. This oral substanceis a peripherally acting antitussive thatreduces the cough reflex by anesthetizingthe stretch receptors in the respiratorypassages, lungs, and pleura.

The pharmacist questioned the needfor the patient to have this drug after thislength of time. The physician agreed andstopped the medication. Tessalon cansuppress the gag reflex, an action thatusually is not desired in a unit patient atrisk for aspiration due to immobility andbeing in a supine position.

Lovenox with Coumadin

A rounding pharmacist noted that apatient who had been on Lovenox(enoxaparin) for 4 weeks had an internationalnormalized ratio (INR) of only1.3 to 1.4, despite also receiving a secondanticoagulant, Coumadin (warfarinsodium). The Coumadin was beingadministered via a feeding tube, alongwith continuous feeding, as well asdoses of psyllium and protein powder.The protein is able to bind to theCoumadin, and the psyllium can adsorbto the Coumadin. Virtually the majorityof each Coumadin dose was being inactivatedby these mechanisms.

The pharmacist suggested separatingthe administration times of theseagents. Within 4 days, the patient had 2consecutive INR readings >2, and theLovenox could then be stopped.

Cross-Purposes

One of our rounding pharmacistsnoted a patient admitted with suspectedorganophosphate toxicity. The patienthad been on intravenous 2-PAM (2-pyridine aldoxime methiodide; alsocalled Protopam, or pralidoxime) for 24hours. Protopam is a cholesterase reactivatorthat is capable of acting as anantagonist to certain anticholinesterases.The patient, however, remainedsedated on Diprivan (propofol), a drugused for the induction of anesthesia orfor sedation only. The combination regimenmade it difficult to make a properneurologic assessment of the patient.

On rounds, the pharmacist suggestedweaning the patient from the sedative.This change was made, and the patientwas found to be neurologically intactenough to warrant extubation. The tubewas removed, and the 2-PAM wasstopped. Twenty-four hours later, thepatient was discharged from the unit.

Pharmacy Times has introduced this newfeature that highlights hospital pharmacists'error-averting actions. We encouragereaders to submit their own "catches" forthis column to: astahl@ascendmedia.com.